In this episode, I’ll discuss famotidine as a potential cause of delirium.
Depending on which meta-analysis you read, famotidine is an option for stress ulcer prophylaxis in ICU patients. However, famotidine also has the potential to cause CNS related side effects and carries the warning:
Central nervous system (CNS) adverse reactions, including confusion, delirium, hallucinations, disorientation, agitation, seizures, and lethargy, have been reported in elderly patients and patients with moderate and severe renal impairment treated with famotidine…
With proton pump inhibitors seemingly far more popular, focus is high right now on potential side effects of PPIs and the concern for C. diff infection or pneumonia. It is easy for clinicians to forget or overlook that famotidine could be a potential cause of a patient’s delirium.
Most published case reports of famotidine-related delirium or confusion are from the late 1980s and early 1990s, before the popularity of proton pump inhibitors.
The mechanism of CNS side effects from famotidine are not completely understood, but it is reasonable to consider the possibility of anti-cholinergic type effects, similar as to what may be seen with an H1 histamine blocker. Remember that although famotidine is classified as an H2 histamine blocker, it has effects on H1 receptors as well. This is the reason famotidine is often added to diphenhydramine and methylprednisolone in the treatment of allergic reactions. Therefore it is just as reasonable to expect that famotidine will have adverse effects similar to H1 blockers as it is to expect therapeutic effects at H1 receptors.
Typically, the dose of famotidine is reduced by 50% in patients with a creatinine clearance less than 50 mL/min. The serum levels of famotidine are known to be elevated in the setting of renal failure and a dosage reduction is aimed at reducing potential side effects including confusion and delirium. However, many of the case reports of delirium with famotidine are in elderly patients that did not have estimated creatinine clearances below the usual threshold of 50 mL/min.
A recent small Japanese study examined the rates of post-op delirium in hepatectomized patients after switching from famotidine to omeprazole for stress ulcer prophylaxis. 9 out of 10 patients in the famotidine group but only 3 out of 11 patients in the omeprazole group experienced delirium. This small study does not have much external validity.
However a larger retrospective observational study of a North Carolina Health Care System database looked specifically at critically ill patients who had delirium. Patients were analyzed based on whether they received an H2 histamine blocker, a proton pump inhibitor, or neither class of medication. The authors found that the H2 histamine blocker group had a greater association with delirium than the proton-pump inhibitor group when compared to patients who received neither class of medication. This association was statistically significant even after controlling for use of mechanical ventilation and age.
Although the incidence of delirium from famotidine is likely low, and prospective studies that could prove causality have not been published, clinicians evaluating a patient with delirium can consider famotidine use a potential cause. If indicated, a trial of switching famotidine to a proton pump inhibitor or discontinuing stress ulcer prophylaxis altogether may be reasonable.
To get access to my free download area with 20 different resources to help hospital pharmacists in their practice go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.